Quetiapine-induced neutropenia in a bipolar patient with hepatocellular carcinoma

Han Ching Tang, Kuo Hsuan Chung

Research output: Contribution to journalArticle

6 Citations (Scopus)

Abstract

Objective: Quetiapine is a dibenzothiazepine derivative, similar to clozapine, which has the highest risk of causing blood dyscrasias, especially neutropenia. There are some case reports about this side effect of quetiapine, but possible risk factors are seldom discussed and identified. A case of a patient with hepatocellular carcinoma that developed neutropenia after treatment with quetiapine is described here. Case Report: A 62-year-old Taiwanese widow with bipolar disorder was diagnosed with hepatocellular carcinoma at age 60. She developed leucopenia after being treated with quetiapine. After quetiapine was discontinued, her white blood cell count returned to normal. Conclusions: Although neutropenia is not a common side effect of quetiapine, physicians should be cautious about its presentation and associated risk factors. Hepatic dysfunction may be one of the possible risk factors, and concomitant fever may be a diagnostic marker for adverse reaction to quetiapine.

Original languageEnglish
Pages (from-to)255-261
Number of pages7
JournalInternational Journal of Psychiatry in Medicine
Volume47
Issue number3
DOIs
Publication statusPublished - Jan 1 2014

Fingerprint

Neutropenia
Hepatocellular Carcinoma
Dibenzothiazepines
Clozapine
Leukopenia
Quetiapine Fumarate
Leukocyte Count
Bipolar Disorder
Fever
Physicians
Liver

Keywords

  • bipolar disorder
  • blood dyscrasias
  • hepatic dysfunction
  • neutropenia
  • quetiapine

ASJC Scopus subject areas

  • Psychiatry and Mental health

Cite this

Quetiapine-induced neutropenia in a bipolar patient with hepatocellular carcinoma. / Tang, Han Ching; Chung, Kuo Hsuan.

In: International Journal of Psychiatry in Medicine, Vol. 47, No. 3, 01.01.2014, p. 255-261.

Research output: Contribution to journalArticle

@article{4d6e1bc2b8a145a19e87de0fc074a3a9,
title = "Quetiapine-induced neutropenia in a bipolar patient with hepatocellular carcinoma",
abstract = "Objective: Quetiapine is a dibenzothiazepine derivative, similar to clozapine, which has the highest risk of causing blood dyscrasias, especially neutropenia. There are some case reports about this side effect of quetiapine, but possible risk factors are seldom discussed and identified. A case of a patient with hepatocellular carcinoma that developed neutropenia after treatment with quetiapine is described here. Case Report: A 62-year-old Taiwanese widow with bipolar disorder was diagnosed with hepatocellular carcinoma at age 60. She developed leucopenia after being treated with quetiapine. After quetiapine was discontinued, her white blood cell count returned to normal. Conclusions: Although neutropenia is not a common side effect of quetiapine, physicians should be cautious about its presentation and associated risk factors. Hepatic dysfunction may be one of the possible risk factors, and concomitant fever may be a diagnostic marker for adverse reaction to quetiapine.",
keywords = "bipolar disorder, blood dyscrasias, hepatic dysfunction, neutropenia, quetiapine",
author = "Tang, {Han Ching} and Chung, {Kuo Hsuan}",
year = "2014",
month = "1",
day = "1",
doi = "10.2190/PM.47.3.f",
language = "English",
volume = "47",
pages = "255--261",
journal = "International Journal of Psychiatry in Medicine",
issn = "0091-2174",
publisher = "Baywood Publishing Co. Inc.",
number = "3",

}

TY - JOUR

T1 - Quetiapine-induced neutropenia in a bipolar patient with hepatocellular carcinoma

AU - Tang, Han Ching

AU - Chung, Kuo Hsuan

PY - 2014/1/1

Y1 - 2014/1/1

N2 - Objective: Quetiapine is a dibenzothiazepine derivative, similar to clozapine, which has the highest risk of causing blood dyscrasias, especially neutropenia. There are some case reports about this side effect of quetiapine, but possible risk factors are seldom discussed and identified. A case of a patient with hepatocellular carcinoma that developed neutropenia after treatment with quetiapine is described here. Case Report: A 62-year-old Taiwanese widow with bipolar disorder was diagnosed with hepatocellular carcinoma at age 60. She developed leucopenia after being treated with quetiapine. After quetiapine was discontinued, her white blood cell count returned to normal. Conclusions: Although neutropenia is not a common side effect of quetiapine, physicians should be cautious about its presentation and associated risk factors. Hepatic dysfunction may be one of the possible risk factors, and concomitant fever may be a diagnostic marker for adverse reaction to quetiapine.

AB - Objective: Quetiapine is a dibenzothiazepine derivative, similar to clozapine, which has the highest risk of causing blood dyscrasias, especially neutropenia. There are some case reports about this side effect of quetiapine, but possible risk factors are seldom discussed and identified. A case of a patient with hepatocellular carcinoma that developed neutropenia after treatment with quetiapine is described here. Case Report: A 62-year-old Taiwanese widow with bipolar disorder was diagnosed with hepatocellular carcinoma at age 60. She developed leucopenia after being treated with quetiapine. After quetiapine was discontinued, her white blood cell count returned to normal. Conclusions: Although neutropenia is not a common side effect of quetiapine, physicians should be cautious about its presentation and associated risk factors. Hepatic dysfunction may be one of the possible risk factors, and concomitant fever may be a diagnostic marker for adverse reaction to quetiapine.

KW - bipolar disorder

KW - blood dyscrasias

KW - hepatic dysfunction

KW - neutropenia

KW - quetiapine

UR - http://www.scopus.com/inward/record.url?scp=84902499523&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84902499523&partnerID=8YFLogxK

U2 - 10.2190/PM.47.3.f

DO - 10.2190/PM.47.3.f

M3 - Article

C2 - 25084821

AN - SCOPUS:84902499523

VL - 47

SP - 255

EP - 261

JO - International Journal of Psychiatry in Medicine

JF - International Journal of Psychiatry in Medicine

SN - 0091-2174

IS - 3

ER -